Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 325, NWS Des Moines, IA

September 6, 2001Story County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Sep 6, 2001, 4:18 PM CDT for Story County, Iowa. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 6, 2001, 4:18 PM CDT (21:18 UTC)
Expired
Sep 6, 2001, 5:00 PM CDT
In force
42 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Story County, IA

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.3 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2001-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 377 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2001-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
377 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
1024 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

500 
WUUS53 KDMX 062118
SVRDSM
IAC169-062200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
418 PM CDT THU SEP 6 2001

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN STORY COUNTY IN CENTRAL IOWA

* UNTIL 500 PM CDT

* AT 415 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES SOUTH OF NEVADA...OR ABOUT 20 MILES
  NORTH OF DES MOINES...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  7 MILES SOUTHEAST OF NEVADA AROUND 440 PM

HURRICANE FORCE WINDS OF 70 TO 80 MILES AN HOUR ARE LIKELY IN THE
WARNED AREA.

STAY AWAY FROM WINDOWS DURING A SEVERE STORM...WIND GUSTS OVER 70 MPH
COULD BLOW THEM OUT.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY
FOR RELAY TO THE NATIONAL WEATHER SERVICE OFFICE NEAR DES MOINES.

LAT...LON 4206 9350 4186 9349 4187 9323 4205 9324

JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 2:32 PM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, Sep 6, 2:32 PM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
230 PM CDT THU SEP 5 2001

MAIN FORECAST CHALLENGES ARE WITH TIMING OF PRECIPITATION AND HOW
MUCH COOL AIR ARRIVES WITH FROPA. AVN/META ARE SIMILAR IN TIMING
WITH FROPA SATURDAY AFTERNOON BUT AVN IS STRONGER WITH UPPER LEVEL
FEATURES. THUS IT SEEMS REASONABLE TO TAKE A BLEND OF THE AVN/META
FOR THE SHORT TERM FORECAST. STAYING WITH THE MRK IN THE EXTENDED
PERIODS.

TONIGHT THROUGH SUNDAY. FIRST WAVE EXITS CWA TONIGHT FROM SW TO NE.
SECOND WAVE ENTERS CWA LATE TONIGHT AFT 06Z FROM NW AND SLOWLY PUSHES
SOUTHEAST OVERNIGHT IN NC IA. ALSO SLOW MOVING COLD FRONT ENTERS CWA
FRI MORNING AND MOVES SOUTHEAST OF CWA ON SATURDAY NGT. PLENTY OF
MOISTURE AND DYNAMICS SO WENT WITH LIKELY WORDING THROUGH THIS
PERIOD. AFT FROPA UPR LVL WAVE AND DYNAMICS PUSH ACR CWA ON SUNDAY
SO WENT WITH SMALL POPS.

MONDAY THROUGH THURSDAY. GOING TO MAINTAIN A DRY PERIOD. CANADIAN
SFC HI PRES SYSTEM BUILDS ACR IA BEGINNING MONDAY AS UPPER TROUGH IS
EAST OF CWA. SOUTHERLY SURFACE FLOW RETURNS ON WEDNESDAY WITH NEXT
WAVE IN WESTERN PLAINS. BEST SYSTEM DYNAMICS REMAIN NORTHWEST U.S.
CONUS. HOWEVER WK DISTURBANCE IS PROGGED ACR NW IA WED NGT THRU
THURSDAY MORNING UNDER THE INFLUENCE OF LLJ SPEED CONVERGENCE...BUT
WILL NOT INTRODUCE POPS ATTM. TEMPS WL START OFF SLIGHTLY BELOW
NORMAL WITH SLOW WARMUP BEGINNING MIDWEEK. ESSENTIALLY HIGHS IN THE
70S WITH LOWER 80S WEST ON THURSDAY. LOWS MAINLY IN THE 50S WITH
SOME 40S POSSIBLE EARLY PORTION OF THE NEW WORK WEEK.

.DSM...NONE

KNOLLHOFF

In the hours before

Local storm report, Sep 6, 3:34 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
334 PM CDT THU SEP 06 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0252 PM    1 SE PERU                 IA   TORNADO
09/06/01   MADISON                        ESTIMATED 60 FEET WIDE
                                          AND ONE HALF MILE
                                          CONVERGENT DAMAGE PATH.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Sep 6, 3:44 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
344 PM CDT THU SEP 06 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0338 PM    WEST DES MOINES           IA   TORNADO
09/06/01   POLK                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          ROOF DAMAGE. APARTMENT
                                          GARAGE DESTROYED. POWER
                                          LINES DOWN.
Special weather statement, Sep 6, 4:00 PM CDT, 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
400 PM CDT THU SEP 6 2001

AN UPPER LOW WILL MOVE NORTHEAST ACROSS IOWA THIS EVENING BEFORE
EXITING INTO WISCONSIN OVERNIGHT.  ENOUGH INSTABILITY AND DYNAMICS
ARE ASSOCIATED WITH THE LOW TO PRODUCE SHOWERS AND THUNDERSTORMS
ACROSS THE NORTHEAST HALF OF CENTRAL IOWA THROUGH THIS EVENING.
THE UPPER LOW IS PRODUCING ENOUGH SHEAR IN THE ATMOSPHERE THAT AN
ISOLATED TORNADO IS POSSIBLE DURING THE EVENING HOURS BUT ANY THREAT
SHOULD DIMINISH AFTER SUNSET.  ADDITIONAL SHOWERS AND STORMS ARE
EXPECTED TO MOVE INTO WESTERN IOWA LATE TONIGHT AS A FRONT
APPROACHES THE STATE FROM NEBRASKA.  THESE STORMS SHOULD REMAIN NON
SEVERE AS INSTABILITY WILL BE QUITE LOW.

SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.

IAZ005>007-016-017-025>028-036>039-048>050-061-062-075-086-071100-
BLACK HAWK-BREMER-BUTLER-CERRO
GORDO-FRANKLIN-GRUNDY-HAMILTON-HANCOCK-HARDIN-JASPER-KOSSUTH-MAHASKA-
MARSHALL-POWESHIEK-STORY-TAMA-WAPELLO-WINNEBAGO-WORTH-WRIGHT-
INCLUDING THE CITIES OF...ALGONA...AMES...GRINNELL...IOWA FALLS...
MARSHALLTOWN...MASON CITY...NEWTON...OSKALOOSA...OTTUMWA...
WATERLOO...WAVERLY AND WEBSTER CITY
346 PM CDT THU SEP 6 2001

* EVENT TIMING... THROUGH 10 PM THIS EVENING.

* THREAT CATEGORIES...
     TORNADO.......... LOW
     DAMAGING WINDS... LOW
     LARGE HAIL....... LOW
     FLASH FLOODING... LOW

* SPOTTER ACTIVATION OUTLOOK... LOW

IAZ004-015-023-024-033>035-045>047-057>060-070>074-081>085-092>097-071100-
ADAIR-ADAMS-APPANOOSE-AUDUBON-BOONE-CALHOUN-CARROLL-CASS-CLARKE-
DALLAS-DAVIS-DECATUR-EMMET-GREENE-GUTHRIE-HUMBOLDT-LUCAS-MADISON-
MARION-MONROE-PALO
ALTO-POCAHONTAS-POLK-RINGGOLD-SAC-TAYLOR-UNION-WARREN-WAYNE-WEBSTER-
INCLUDING THE CITIES OF...ATLANTIC...BOONE...CARROLL...CENTERVILLE...
CHARITON...CRESTON...DES MOINES...ESTHERVILLE...FORT DODGE...
INDIANOLA...KNOXVILLE...LAMONI...PELLA AND PERRY
346 PM CDT THU SEP 6 2001

* EVENT TIMING... NON SEVERE THUNDERSTORMS AFTER 4 AM ON FRIDAY.

* THREAT CATEGORIES...
     TORNADO.......... NONE
     DAMAGING WINDS... LOW
     LARGE HAIL....... NONE
     FLASH FLOODING... NONE

* SPOTTER ACTIVATION OUTLOOK... NOT EXPECTED

-------------------------------------------------------------------

THREAT KEY:
    TORNADO.......... ANY TORNADO OCCURRENCE
    DAMAGING WINDS... WINDS >= 58 MPH
    LARGE HAIL....... HAIL >= 3/4 INCH DIAMETER
    FLASH FLOODING... FLOODING CAUSED BY HEAVY RAINS WITHIN 6 HOURS
                      OF RAIN EVENT. POSES THREAT TO LIFE OR
                      PROPERTY.

THREAT CATEGORY KEY:  PROBABILITY OF THREAT OCCURRING WITHIN 25
                      MILES OF POINT WITHIN FORECAST AREA
    NONE....... NOT EXPECTED.  LESS THAN 5% ( 2% FOR TORNADOES)
    LOW........ 5-15% (2-15% FOR TORNADOES)
    MODERATE... 25-35%
    HIGH....... 45% OR GREATER

SPOTTER ACTIVATION OUTLOOK KEY:
    NOT EXPECTED
    LOW........ ACTIVATION POSSIBLE BUT NOT LIKELY
    MODERATE... POSSIBILITIES ABOUT 50-50
    HIGH....... ACTIVATION LIKELY

FOR MORE INFORMATION ON PROBABILISTIC SEVERE WEATHER OUTLOOKS...GO
TO THE STORM PREDICTION CENTER WEBSITE AT
WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/PROBINFO.HTML .

COGIL
Local storm report, Sep 6, 4:17 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
417 PM CDT THU SEP 06 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0338 PM    WEST DES MOINES           IA   WIND DAMAGE
09/06/01   POLK                           REPORTED BY FIRE AND
                                          RESCUE.  DOWNBURST WIND
                                          DAMAGE TO POWER LINES
                                          AND APARTMENT BUILDING.

0400 PM    ANKENY                    IA   WIND DAMAGE
09/06/01   POLK                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          TREES DOWN.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 2:43 PM CDTSevere Thunderstorm WarningDMXBoone, Story47 min
Sep 6, 3:40 PM CDTTornado WarningDMXPolk30 min
Sep 6, 3:50 PM CDTTornado WarningDMXPolk30 min
Sep 6, 5:07 PM CDTSevere Thunderstorm WarningDMXGrundy38 min
Sep 6, 5:14 PM CDTSevere Thunderstorm WarningDMXBlack Hawk26 min
Sep 6, 6:10 PM CDTSevere Thunderstorm WarningDMXBremer25 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.